Post hormones - what to expect? - Prostate Cancer A...

Prostate Cancer And Gay Men
939 members822 posts

Post hormones - what to expect?

EdinBmore
EdinBmore

Have endured 1 injection (1 mo) of Firmagon and 1 injection (3 mos) of Lupron. Uro recommending 1 more injection of Lupron (3 mos). The side effects are awful but I think I can handle one more round with the end in sight.

Question: what to expect after the last injection - after the 3 months are over? Do the side effects wear off? Sex drive return? I assume genitals do not recover their pre-injection size?? Emotions become more stable? What else can I expect? Love to hear from anyone who has been through this. Many thanks,

EdinBaltimore

15 Replies
oldestnewest

It may take a while for testosterone production to re-start and your balls to come back to full size.

Thanks. I was under the impression that they will not return to normal size but I like your response better!

I started Lupron (Eligard - generic) every 3 months in 2011 and stopped it May, 2018. I also had 72 radiations from 2007 to now. My cancer is no longer detectable. My T level is 11 (normal is 360) and my testes are small with little substance (not hard). I am 73 years old. I think it was all worth it, even though I have 3 other diseases now. I may have had those diseases anyway. I am happy and looking forward to the future. You can ask me any questions, but above all else remember to just keep truckin'.

Thanks for the prompt reply. I've found ADT devastating. You're a stronger man than I!

After you stopped the injections, how did you react? Testicles remained small it sounds like. Mood? Physical affect of stopping? I can't wait to be done with this but don't want my expectations too high either.

Btw, 69 here, ADT, IMRT and brachytherapy within the last 6 mos. Six mos ago I was on the Queen Mary sailing across the Atlantic. SIgh.

Thanks again.

billd9946
billd9946
in reply to EdinBmore

Hi Ed... are you in Baltimore? If so, where are you receiving treatment? I’ve been to both Chesapeake and JHH. In response to your question, I had a single shot of Firmagon and it took nearly 8 months for testosterone to again be detectable. The level increased over time and returned to normal. I too was devistated by this treatment. Hot flashes day and night, totally depressed, and saw many physical changes along the way. I’m guessing recovery time and extent depends on how long you’ve been deprived of testosterone, but that’s just a guess. I feel totally normal again, but might be looking toward another round. We are fortunate to have options, but ADT truly is brutal.

EdinBmore
EdinBmore
in reply to billd9946

Thanks for the info. Yes, in suburb of B'more - Timonium. Initially, JHH for 7 yrs on active surveillance. Now with Chesapeake Urology and GBMC. Yes, very fortunate to have treatment options (and I think I weathered the EBRT and brachytherapy relatively well). But, the ADT is another story.

If "recovery" is based upon amount of time receiving the injections, then, I'll have to adjust my expectations a bit; I was hoping that the testosterone level would return much more quickly than you stated. Sigh.

Hope you're doing well and cancer is in remission/cured.

I return to docs for post seeds scan and another consult in early February. I think I can handle one more injection for 3 mo duration but it's gonna be a challenge.

Ed

billd9946
billd9946
in reply to EdinBmore

Hi again, Ed. I think everyone is different, so you probably shouldn’t assume your testosterone will take as long as mine did to return. I’m thinking recovery time likely varies dependent on the individual. I’m probably looking toward salvage radiation and will likely return to Chesapeake for that... not sure. I’m curious who at Chesapeake oversaw your radiation therapy... was it Dr. Hudes? He’s the reason I would likely return to Chesapeake if further treatment is required, because I liked his approach. BTW, I’m fairly familiar with Timonium. Many years ago I lived in Cockeysville, which is nearby. I’m down by BWI airport now.

EdinBmore
EdinBmore
in reply to billd9946

Good luck to you with what lies ahead.

Robert Brookland is my radiation doc; he's head of the dept at GBMC and also works with Chesapeake. Ron Tutrone is the GBMC/Chesapeake urologist. I've been pleased with both of them.

You know life changes all the time, there are really no guarantees. When I stopped Lupron I didn't know if my PSA would jump up again or not, so I was scared and watchful. I go to the MCC church in Orlando (gay and lesbian) and had 30 or 40 people sending me hopeful messages, and then I would see them on Sunday. For eleven years they prayed or me and that support kept me going. I am also a recovering drug addict and also I go to Narcotic Anonymous and have hundreds of friends and phone numbers to call. I was a Pharmacist and help people with medical questions when possible. My other diseases are heart fibrillation, diabetes, and kidney disease stage 4. I am 73 years old now. You have to understand that having sex is no longer priority for me and plugging in with someone is not my goal in life. I had an erection 2 weeks ago, but without Testosterone I enjoy looking at beautiful people, but having fun with them and enjoying life is a priority. Most of the side effects of Lupron went away after 18 months. I have been off therapy for 7 months and my PSA is 0.006, so it is too soon to make any assumptions about the future, but I emotionally feel like I did when I started. All I can tell you is to keep asking questions, get opinions from more than one doctor, and just keep truckin'.

Hi Jim...also have Afib, gay man too! Did the Lupron shot initially affect the heart? You have a lot of good spiritual support...how are you doing now?

Billy

Hi Billy, My heart doctor put me on Coumadin (Blood thinner) for A fib on the right side and I have another heart doctor for the left side and he put me on Plavix (also a blood thinner). I am in A fib 45% of the time. On the left side I had a stint put in 2 years ago. I bleed all the time all over, it is a mess (my sheets are always bloody). There is a spot in the right atrium down near the bottom of the heart where blood can pool during fibrillation. Also during fibrillation (which can last several minutes) a blood clot can form and then go to your lungs. This clot may also get through your lungs and go elsewhere in the body, like the brain. My Mother had A fib at 93 years old and was watching TV, had a clot go to the brain, stood up and died. So I am careful about this.

In response to your question, I had not had an orgasm for 11 years, and yesterday I had a dry one. The feelings were the same and I am a happy man. So I can get erections again. I'm not ready for the world yet so you won't find me on Grinder soon.

I wonder about you changing your treatment by asking a urologist. I used my urologist as well, but I also had an oncologist who my Urologist recommended. I even had another oncologist help me decide what to do. My radiologist was a dishonest shithead. I didn't believe him at all, but I had no medical insurance and the hospital wanted $130,000. and he only charged $30,000. for 42 radiations. Have a great week and try to just keep on truckin',

EdinBmore
EdinBmore
in reply to billy1950

I have afib as well but mine is intermittent and seems controlled by medication. I told my docs of the condition but neither the uro or rad oncologist seemed to think there'd be a problem. Lupron is brutal stuff but, thus far, does not appear to have affected my heart (the rest of me, yes, though). Btw, if you haven't started on Lupron yet, read as much as you can about it; it's life changing and not in good ways. I think I have one more 3 month injection facing me; not sure I can handle more than that.

Good luck to you.

EdinBaltimore

billy1950
billy1950
in reply to EdinBmore

Thanks Edwin, Currently, i haven't had to take any hormone therapy. After your last 3 month injection will that be your last one? Are they then hoping that your PSA will be OK to stop having to take any more?

I also don't have persistent AFib which is a good thing since it is also controlled by meds...propafenone and metoprolol...

EdinBmore
EdinBmore
in reply to billy1950

Hey...I'm hoping it's my last injection (of course, since it's my body, I can say, "no more!" LOL My understanding is that because my treatment included ADT, beam, and seed boost that the hormones would be for a relatively short period of time - 6 mos to a year. Hormones started 2 mos before beam, continued during beam and seeds...and then? Meet with docs in Feb. PSA dropped from 22 to almost 0 already and testosterone down to <3; "medical castration." Ugh.

Taking metoprolol as well. And lisinopril and a statin.

Good luck to you, man.

Ed

Hidden
Hidden

I found cognitive therapy helps, *substituting* the (very real) negative mental effects with forced-thoughts of gratitude for what I can still be grateful for in my life between oblivions.

I also warn friends etc that sometimes it's the AHDT speaking, not the real me.

On Lupron only mostly-continously 13 years, Now: resistant. Latest PSA14, crept up from 0 at 13 yrs ago after first injection. Might start Provence soon?

No metastasis yet says CT Scans.

You may also like...